This site is intended for health professionals only

Published on 25 January 2008

Share this story:
Twitter
LinkedIn

Stroke drug “can increase bleeding”

teaser

A study into a new drug to treat patients at risk of suffering strokes who also have an irregular heartbeat has found it can cause bleeding.

Idraparinux has progressed to phase III clinical trials and commentators had hoped it would be as effective as the standard Warfarin (coumadin) treatment.

But scientists at the Amadeus Investigators Group, writing in The Lancet, found the drug caused bleeding in some patients.

Warfarin treatment requires regular monitoring, but can cut the risk of stroke by about 66% in the 15% of patients who have irregular heartbeats.

Patients in the latest study were treated under this method or given an injection of idraparinux once a week, which is thought to be easier to manage.

But the trial of 4,576 patients was stopped when it emerged 346 patients given idraparinux had developed bleeding, compared with 226 in the Warfarin group.

The authors said: “In patients with atrial fibrillation (irregular heartbeat) at risk for thromboembolism, long-term treatment with idraparinux was no worse than vitamin K antagonists in terms of efficacy, but caused significantly more bleeding.”

Angela Rowlands from The Stroke Association added: “Atrial fibrillation is an important risk factor for stroke and we welcome this research which looks into an alternative to Warfarin.”

Copyright © PA Business 2008

The Lancet

Take part in our prize-draw survey



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn